Illinois, 2017

Heat in Illinois, August 21, 2017

August 21, 2017 · NWS PAH · 19 events in 19 counties and zones

Heat indices peaked around 105 degrees during the afternoon. A total eclipse of the sun during the afternoon helped to keep temperatures and heat indices from climbing higher.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heat indices peaked around 105 degrees during the afternoon. A total eclipse of the sun during the afternoon helped to keep temperatures and heat indices from climbing higher. At a music festival near Marion, 15 people had to be treated for heat-related illnesses. The peak heat indices were 107 degrees at Mount Vernon and Cairo, 106 at Carmi and Fairfield, and 105 at Carbondale and Harrisburg. A strong 500 mb ridge over the southeast U.S. and Lower Mississippi Valley resulted in hot and humid weather. Surface high pressure over the central Appalachian Mountains produced a south wind flow of hot and humid air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 3:21 AM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 21, 3:21 AM CST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
421 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 418 AM CDT Mon Aug 21 2017

...Monday morning discussion for solar eclipse day and into
Tuesday...

As anticipated, mesoscale concerns today and this evening will
override the general weather picture for the solar eclipse day and
into Tuesday. CAM (Convection Allowing Models) such as the ESRL
HRRR and to a lesser degree the NAM-WRF (NMM version) are
depicting more shower and thunderstorm coverage around and shortly
after the eclipse passage in southern Illinois and southeast
Missouri. Although this has been a concern the last few days, it
looks like it may be a reality this afternoon and tonight.

Even at 08z (3am CDT), pockets of LAPS maximum surface based CAPE
to the west, southwest, and north of the WFO PAH forecast area
are ranging from 1000-1200 j/kg2. The NAMNest (blended ensemble of
NAM-WRF guidance) corresponds fairly well with generating
convection during the day along these instability gradients.
Differential heating, associated with pockets of early morning
patchy fog and ground fog, will help to support some differential
heating during the morning. In addition, the progression of antecedent
debris cloud cover from thunderstorms over Missouri and Kansas
last evening and overnight will complicate the morning cloud cover
forecast.

A plume of low to middle 70 dewpoints from southeast Missouri
through southern Illinois will provide the fuel for afternoon and
evening thunderstorm development within the WFO PAH forecast area.

Current reduction of the KPAH and KVWX ground clutter patterns
suggesting a deeper moisture profile to the west, and is in line
the increase of 1000-500 mb moisture across the western part of
the WFO PAH forecast area today. Some channeled vorticity appears
to be focused across southern Illinois, Southwest Indiana, and
southeast Missouri, so sufficient lift may be available to tap the
low level instability. West to east oriented bulk shear near 20
knots may provide some downstream translation of mid-upper level
cloud cover from thunderstorms this afternoon.

For today, the WFO PAH forecast area remains just south of the
marginal risk of severe thunderstorms outlooked by the Storm
Prediction Center. However, am concerned that there may be some
wind potential with a cluster of thunderstorms expected near the
I-64 corridor after the eclipse passage. The Marginal to Slight
risk area for thunderstorms from SPC for Tuesday still looks good.

There is a lot more to discuss, but will summarize here.

Cloud cover over most of the WFO PAH forecast area should thin out
between 10 am and noon. During the hour of the eclipse passage
through the WFO PAH forecast area, some initial thunderstorm
development will be possible from Mount Vernon to Pinckneyville,
with more isolated development west of a Perryville to Poplar
Bluff Missouri line. The partly cloudy skies will be most evident
over southern Illinois, southwest Indiana, and southeast Missouri
during the eclipse hour.

Widely scattered thunderstorms are expected to increase in
coverage across southern Illinois, southeast Missouri, and
possibly the Purchase area of west Kentucky between 2 pm and 7 pm
CDT today.

Heat index values over southeast Missouri are expected to move
across the 100 degree threshold by noon, moving into southern
Illinois and the Purchase area of west Kentucky between 3 pm and 6
pm, ahead of any shower or thunderstorm development.

For travelers on Tuesday, thunderstorms may be ongoing in southern
Illinois by daybreak, moving southeast throughout the day. Some
severe thunderstorm will be expected.

All in all, a complicated forecast. Cloud cover may change minute
by minute during the eclipse hour today.

.LONG TERM...(Thursday through Sunday)
Issued at 418 AM CDT Mon Aug 21 2017

Unseasonably cool conditions will take us right through the latter
half of the work week as Canadian originated high pressure drifts
slowly east across the Great Lakes region. This high will suppress
the summer heat well to the south of our region. The models continue
to indicate 850 mb temps will fall to around 11C both Thursday and
Friday. The extreme dryness of the air mass will yield clear, cool
nights and sunny, pleasant afternoons. Overnight min temps will be
mainly in the 55 to 60 degree range Thursday night. Daytime highs
Thu/Friday will range from near 80 to the lower 80s with quite low
relative humidities. The high will shift gradually east over the
weekend, which will allow a slow warming trend to get under way, and
temps to return to more seasonal norms.

&&

.AVIATION...
Issued at 1145 PM CDT Sun Aug 20 2017

Winds will be calm or near calm tonight, so we could see a repeat
of this morning's fog, with the worst conditions at KCGI and
KPAH. Some isolated to scattered convection will be possible over
southeast Missouri by late morning Monday, but most of it should
be to the west and northwest of KCGI. Otherwise, some diurnal cu
will form that should stay few to scattered. Cu will dissipate
after around 00Z and some high level clouds will be possible
during the evening hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
Hazardous weather outlook, Aug 21, 3:51 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
451 AM CDT Mon Aug 21 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
451 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heat index values between 100 and 105 degrees will be possible
across southeast Missouri, Southern Illinois, and the Purchase
area of West Kentucky between Noon and 6 pm CDT.

Scattered thunderstorms are expected to develop near the I-64
corridor in southern Illinois and southwest Indiana, as well as
the foothills of southeast Missouri around 1 pm and work southward
into west Kentucky during the early evening. Another round of
thunderstorms are expected after midnight near the I-64 corridor.

Some of the thunderstorms in southern Illinois and southeast
Missouri may produce isolated wind gusts between 40 to 55 mph
during the afternoon. Locally heavy rain and lightning will also
be a hazard with these thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Storm Prediction Center continues outlook a Marginal to
Slight Risk of Severe Thunderstorms for the entire area for
Tuesday and Tuesday night. The Slight risk of Severe Thunderstorms
stretches east of a line from Benton Illinois and Benton
Kentucky, and includes all of southwest Indiana, most of the
Pennyrile region of west Kentucky, and part of southeast
Illinois.

Damaging wind and Hail will be the primary hazards Tuesday
afternoon and evening. Locally heavy rain, capable of producing
isolated flooding, may be possible during the evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested for Tuesday and
Tuesday night.

Smith

In the hours before

Special weather statement, Aug 21, 5:23 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
623 AM CDT Mon Aug 21 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
623 AM CDT Mon Aug 21 2017

...Heat Index Values 100 to 105 expected this afternoon over part
of the Quad State region...

Hot and humid conditions will be the rule today, regardless of the
passage of the solar eclipse through the region this afternoon, as
air temperatures top out in the lower 90s.

Heat index readings are expected to reach 100 degrees by noon over
Southeast Missouri. As temperatures rise into the lower 90s, heat
index readings above 100 degrees will build northeast across
southern Illinois and the Purchase area of West Kentucky, west of
the Land between the Lakes. Heat index values at or above 100
degrees will likely persist through 6 pm CDT today.

The rest of the Quad State region will see heat index values top
out in the upper 90s this afternoon.

If you are planning to be outside today for an extended period of
time, be sure to keep hydrated by drinking plenty of water. Look
for opportunities to get out of the heat from time to time, and
into the shade or in an air conditioned building.

Keep watch on those with you that may be susceptible to or
unaccustomed to the heat and humidity, typical for late August in
this region.

Smith
Special weather statement, Aug 21, 10:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CDT Mon Aug 21 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
1059 AM CDT Mon Aug 21 2017

...Heat Index Values 100 to 105 expected this afternoon...

Heat index values will reach at least 100 degrees this afternoon.
Some locations will likely experience heat indices around 105
degrees, mainly from southeast Missouri into southwest Illinois.
The eclipse will temporarily lower heat indices into the 90s. Heat
indices will rebound above 100 after the eclipse. Actual air
temperatures will top out in the lower 90s.

Heat index values at or above 100 degrees will likely persist
through 6 pm today.

If you are planning to be outside today for an extended period of
time, be sure to keep hydrated by drinking plenty of water. Look
for opportunities to get out of the heat from time to time, and
get into the shade or in an air conditioned building.

Keep watch on those persons who may be unaccustomed to the heat
and humidity.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 21, 11:00 AM CST to 4:00 PM CST
Where
Williamson forecast zone
Injuries
15 direct, 0 indirect
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714711, 714712, 714713, 714714, 714715, 714716, 714717, 714718, 714719, 714720, 714721, 714722, 714723, 714724, 714726, 714727, 714728, 714729, 714730.